Thunderstorm Wind, Sheridan
- When
- May 28, 6:06 PM MST
- Where
- Sheridan County, 3.03 mi ESE of Story
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.570, -106.820
An isolated thunderstorm produced a strong wind gust just southeast of Banner.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced a strong wind gust just southeast of Banner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 28, 1:57 PM MST, 4 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
257 PM MDT Fri May 28 2021
.DISCUSSION...
Tonight through Saturday night...
The front has already moved through Livingston to Big Timber.
Convection has started to develop. Still expecting more
development farther to the east. Most of the area is still showing
fairly low CAPE, with values less then 500 J/kg. Conditions are a
little better in southeast Montana where values are 500 to 1000.
Shear is pretty good, this setup is going to be fairly CAPE
limited. CAMs are showing a few isolated stronger updrafts, but
the consensus is low on the time and location of these stronger
storms. It does not look like the convection will be getting
organized. The dew point spreads are pretty high, so the main
threat looks like strong wind gusts. This activity will move
through the area through the evening with most of it out before
midnight.
Saturday looks quiet as heights will be rising. There could be an
isolated shower along the Bighorns, otherwise the rest of the area
will be dry. Reimer
Sunday through Thursday...
An upper ridge will dominate most of the extended forecast
period. This ridge will bring mainly dry and warm weather to the
Northern Rockies, with temperatures rising a bit more each day.
There is a slight chance of showers or thunderstorms over the
east on Tuesday as a weak disturbance moves over that area. The
next chance of showers and thunderstorms, this time for all of
southern MT and north central WY, is Thursday afternoon into the
night when the upper ridge becomes more suppressed as an upper air
disturbance tracks east/northeastward from the Pacific Northwest
to northern MT and Saskatchewan. Moisture aloft will also increase
on Thursday, which would further support a few showers and
thunderstorms over the region.
High temperatures will rise from the lower 70s Sunday to the 80s
Tuesday and Wednesday, to lower 90s Thursday. The hot temperatures
on Thursday will be caused by low level southwesterly flow
downsloping the terrain and producing compressional warming before
a cold frontal passage Thursday night. RMS/TWH
&&
.AVIATION...
A cold front will continue to transit the area this afternoon and
evening producing thunderstorms. Brief winds to 40kts are possible
along the front south and east of Billings. A few of the stronger
storms will produce small hail and erratic wind gusts. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 042/066 043/071 046/079 054/083 056/085 059/092 060/086
40/U 00/U 00/U 01/B 00/U 01/U 22/T
LVM 036/066 038/071 041/078 049/081 052/085 056/088 054/082
10/U 00/U 00/U 01/B 00/U 02/T 22/T
HDN 044/067 040/072 044/080 050/083 054/085 055/092 058/087
71/U 00/U 00/U 01/B 00/U 01/U 22/T
MLS 043/066 042/071 044/078 051/083 054/084 057/092 060/086
70/U 00/U 00/U 01/B 00/U 01/U 21/U
4BQ 046/064 042/069 044/076 052/079 052/082 056/090 060/085
60/U 00/U 00/U 01/B 00/B 01/U 11/U
BHK 042/066 041/069 041/075 049/079 051/080 053/087 057/085
80/U 00/U 00/U 02/W 00/U 00/U 11/U
SHR 044/063 040/069 041/075 047/079 051/082 053/088 056/084
42/T 02/T 01/U 01/B 00/U 01/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement National Weather Service Billings MT 559 PM MDT Fri May 28 2021 MTZ138-290030- Southern Big Horn MT- 559 PM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY... At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Lodge Grass, or 24 miles south of Hardin, moving east at 35 mph. Dime size hail and wind gusts to 30 mph are possible with this storm, along with brief heavy rainfall and occasional lightning. This storm will impact travel on Interstate 90 south of Crow Agency. Locations impacted include... Lodge Grass, St. Xavier and Crow Indian Reservation. LAT...LON 4525 10772 4552 10772 4552 10701 4517 10706 TIME...MOT...LOC 2356Z 270DEG 33KT 4539 10753 Lester
Special Weather Statement National Weather Service Billings MT 606 PM MDT Fri May 28 2021 MTZ031-057-058-138-290030- Southern Rosebud MT-Northern Rosebud MT-Southern Big Horn MT- Northern Big Horn MT- 606 PM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY... At 605 PM MDT, Doppler radar was tracking a strong thunderstorm near Lame Deer, or 24 miles south of Colstrip, moving east at 35 mph. Dime size hail, winds up to 50 mph and brief heavy rainfall are possible with this storm. Locations impacted include... Lame Deer, Ashland, Muddy Cluster, Birney Village and Northern Cheyenne Indian Reservation. LAT...LON 4550 10686 4571 10685 4575 10626 4538 10625 TIME...MOT...LOC 0005Z 272DEG 29KT 4556 10675 TWH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
607 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 ENE FORT SMITH 45.31N 107.92W
05/28/2021 E1.00 INCH BIG HORN MT COCORAHS
LEAF DAMAGE SHREDDED LEAVES CAR DENTS BROKEN CAR
WINDOWS.
&&
ARTHURSpecial Weather Statement
National Weather Service Billings MT
629 PM MDT Fri May 28 2021
MTZ058-138-290115-
Southern Rosebud MT-Southern Big Horn MT-
629 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY...
At 627 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Lodge Grass to 21 miles
south of Busby. Movement was east at 30 mph.
Half inch hail, brief heavy rainfall and wind gusts to 30 mph are
possible with these storms.
Locations impacted include...
Kirby, Rosebud Battlefield Park and Northern Cheyenne Indian
Reservation.
LAT...LON 4546 10673 4539 10653 4508 10644 4511 10714
4546 10735
TIME...MOT...LOC 0027Z 260DEG 25KT 4541 10728 4522 10699
LesterSpecial Weather Statement
National Weather Service Billings MT
650 PM MDT Fri May 28 2021
MTZ032-036-058-138-290130-
Southern Rosebud MT-Custer MT-Southern Big Horn MT-Powder River MT-
650 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY...
At 648 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 23 miles southeast of Miles City to 27
miles northeast of Sheridan. Movement was east at 40 mph.
Localized wind gusts to 50 mph and pockets of half inch hail are
possible within this line of storms. Also, expect a period of
moderate to heavy rain and frequent lightning.
Locations impacted include...
Broadus, Volborg, Ashland, Birney, Tongue River Reservoir, Moorhead,
Birney Village, Olive, Otter, Twelve Mile Dam, Sonnette, Garland,
Powderville, Mizpah and Northern Cheyenne Indian Reservation.
LAT...LON 4500 10694 4568 10631 4568 10624 4575 10624
4634 10567 4633 10491 4615 10488 4613 10494
4556 10498 4500 10559
TIME...MOT...LOC 0048Z 285DEG 41KT 4624 10541 4512 10662
LesterPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
700 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 9 E LODGE GRASS 45.31N 107.17W
05/28/2021 M63.00 MPH BIG HORN MT MESONET
WOLF MOUNTAIN RAWS
&&
JKLThe Billings radar (KBLX), 200 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953674.